Alert archive / West Virginia / Tornado Warnings in 2023
Tornado Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 7, 2023, 1:17 PM EDT for Preston County, West Virginia. It was in force for 13 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2023, 1:17 PM EDT (17:17 UTC)
- Expired
- Aug 7, 2023, 1:30 PM EDT
- In force
- 13 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 1:18 PM EDT | TSTM WND DMG | Kingwood, WV | trees down |
| Aug 7, 1:18 PM EDT | TSTM WND DMG | Kingwood, WV | Photos show downed trees that also caused minor roof damage to home near Kingwood. Time estimated based on radar. |
| Aug 7, 1:18 PM EDT | HAIL 1.5 | Albright, WV | |
| Aug 7, 1:20 PM EDT | TSTM WND DMG | Albright, WV | Multiple trees down. |
| Aug 7, 1:22 PM EDT | HAIL 1.5 | 1 N Ruthbelle, WV | Pictures provided. |
| Aug 7, 1:23 PM EDT | HAIL 1.5 | 2 Ne Ruthbelle, WV | Windows and vehicles damged by hail along Coal Lick Road. Pictures provided. |
| Aug 7, 1:23 PM EDT | HAIL 2 | 1 Ne Ruthbelle, WV | At least 2 inch hail along Coal Lick Road. Video provided. |
| Aug 7, 1:24 PM EDT | HAIL 1.25 | 2 Wsw Afton, WV | Pictures provided. |
| Aug 7, 1:24 PM EDT | HAIL 1.75 | 2 Ene Ruthbelle, WV | Corn crop damaged significantly by hail of at least golf ball size. |
| Aug 7, 1:24 PM EDT | HAIL 1.75 | 2 S Lenox, WV | |
| Aug 7, 1:24 PM EDT | HAIL 2.5 | 1 Ene Ruthbelle, WV | Broken windows along Dixon Drive due to hail. Vegetation was significantly impacted. |
| Aug 7, 1:25 PM EDT | HAIL 1.75 | Lenox, WV | |
| Aug 7, 1:30 PM EDT | HAIL 1 | 1 Nne Dority, WV | Hail reported on Scott Cramer Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 10:57 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
679
WFUS51 KPBZ 071717
TORPBZ
WVC077-071730-
/O.NEW.KPBZ.TO.W.0007.230807T1717Z-230807T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
117 PM EDT Mon Aug 7 2023
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
East central Preston County in northeastern West Virginia...
* Until 130 PM EDT.
* At 117 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Kingwood, moving east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Terra Alta around 120 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Albright and Cranesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3940 7974 3952 7976 3962 7948 3936 7949
TIME...MOT...LOC 1717Z 257DEG 34KT 3947 7965
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Shallenberger1 follow-up statement
553
WWUS51 KPBZ 071730
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
130 PM EDT Mon Aug 7 2023
WVC077-071740-
/O.EXP.KPBZ.TO.W.0007.000000T0000Z-230807T1730Z/
Preston WV-
130 PM EDT Mon Aug 7 2023
...THE TORNADO WARNING FOR EAST CENTRAL PRESTON COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 600 PM EDT for northeastern
West Virginia.
Remember, a Severe Thunderstorm Warning still remains in effect for
Preston County.
LAT...LON 3940 7974 3952 7976 3962 7948 3936 7949
TIME...MOT...LOC 1730Z 257DEG 34KT 3930 8056
$$
ShallenbergerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 11:38 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 7, 11:38 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1138 AM EDT Mon Aug 7 2023 .SYNOPSIS... Thunderstorms are expected this afternoon; severe weather is likely. The primary threat will be damaging wind, and isolated tornadoes, with a secondary threat of large hail. Showers may linger into tomorrow morning, with dry weather expected until Thursday, thereafter. && .NEAR TERM /THROUGH TONIGHT/... The morning MCV has progressed off to the north, leaving the area in the warm sector of a rather anomalous lower Great Lakes low. NAEFS guidance has the SLP anomaly roughly 2-3 standard deviations below the mean for this time of year. The corresponding wind field also remains rather anomalous. Though the upper jet remains south over the southern Appalachians, total column wind fields, particularly over southwest PA, northern WV, and southeast OH remain rather robust. 500mb, 700mb, and 850mb mean wind speeds remain one to two standard deviations above normal. The 12Z sounding has allowed a glance into the elevated environment. With around 1000 J/kg MLCAPE, storms should have no issues maintaining intensity. The environment is only expected to become more favorable for areas south of Pittsburgh into the afternoon with expected diurnal heating. Current GOES 16 visible satellite displays an area of clearing predominately south of I-70, which is expected to progress slightly north over the coming hours. This will allow surface heating, and encourage further instability development. With robust shear and moderate instability, severe weather will be likely today. Areas with highest confidence are captured in a Tornado Watch. Convection has already bubbled in West Virginia, increasing confidence as this environment spreads west-northwest. This appears to be affiliated with a weak pre-frontal trough. Convection is expected to expand along this line and fill in for northern West Virginia over the coming hours. Trends in spreading cirrus will have in influence in how much sun some areas see, which could be a limiting factor. Severe wind will be likely south of I-70 along the prefrontal trough and convection filling in behind before the cold frontal passage this evening, specifically given storm motion between 35-45mph. DCAPE of up to 800 may only compound this as a nose of dry air aloft works in. Tornadoes remain on the table with strong low level flow, though admittedly it will take some mesoscale modulation of the environment early to fully utilize the SRH, with most shear being speed related with height. Hodograph shape will improve slightly behind the pre-frontal trough, though instability will wain a bit. 0-1km SRH largely ranges between 100-150 which is favorable for tornadoes, but instability will be needed to maintain updrafts in any mesocyclones. Only right moving cells or supercells will support this threat. Hail threats will be highest in supercells; any strong cores above 30kft may produce large hail. As mentioned previously, a Tornado Watch has been hoisted where the threat is highest. The cold front will move through this evening and early overnight tonight, although instability will be mostly lost. Thus, severe threats along the front remain lower for now, but winds cannot be ruled out completely given fast storm motion. Behind the cold front, the development of an elevated cap will limit convection. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday and Wednesday look largely dry, as an upper ridge transition across the region. Temperatures will be seasonable. Winds will be breezy late morning and through the afternoon with a rather tight pressure gradient for this time of year and stronger winds aloft getting tapped with daytime mixing. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Precipitation chances return as the next shortwave traverses the Middle Ohio Valley Wednesday night and Thursday, with the clouds and rain helping to keep high temperatures suppressed below climatology on Thursday. By the end of the week into next weekend, additional shortwaves will help to carve out a trough over the Great Lakes and the northeast CONUS. this will keep rain chances in the forecast through the period, and keep temperatures near to just below normal. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A decaying convective system is moving through the area from southwest to northeast to start the TAF period, bringing temporary restrictions to area terminals through roughly 14Z. Outside of this convection, MVFR/IFR cigs and patchy MVFR vsbys are expected until daytime heating can mix things enough to improve conditions to VFR. The main upper trough axis and surface low is anticipated to track across the region this afternoon and evening, fostering fairly widespread storm development. Forcing and greatest instability favors northern WV around KMGW, with lesser probability of terminal impact northwest. The surface cold front will cross during the late evening for another round of storms, with dry advection/subsidence limiting precipitation after its passage. Cold advection with residual boundary layer moisture should foster widespread MVFR/IFR cigs to start Tuesday. Note that confidence in timing and strength of convection is low given dependence on morning MCS evolution and degree of daytime heating. If afternoon environment is maximized, gusty wind will become more likely as well as vsbys dropping below 1 mile in the heavier thunderstorms. .OUTLOOK... VFR conditions are likely by Tuesday afternoon with high pressure building to the south of subsidence aloft. Additional shortwave passage and a weak frontal boundary developing over eastern OH may foster isolated convection late Tuesday night. Quasi-zonal flow will promote additional shortwave passage and precipitation chances late week into the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...Milcarek SHORT TERM...88 LONG TERM...CL AVIATION...Cermak/Frazier
Hazardous weather outlook, Aug 7, 12:13 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1213 PM EDT Mon Aug 7 2023 OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514- 081615- Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1213 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe thunderstorms are possible later this afternoon and into the evening. Isolated tornadoes, damaging wind, and hail will all be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001- 002-081615- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 1213 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible later this afternoon and into the evening. Isolated tornadoes, damaging wind, and hail will all be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 7, 7:22 AM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 AM EDT Mon Aug 7 2023
OHZ041-050-PAZ020-021-029-WVZ001-002-071145-
Jefferson OH-Columbiana OH-Beaver PA-Allegheny PA-Washington PA-
Brooke WV-Hancock WV-
722 AM EDT Mon Aug 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY...BROOKE AND HANCOCK COUNTIES
THROUGH 745 AM EDT...
At 722 AM EDT, Doppler radar was tracking a strong thunderstorm over
Steubenville, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moon Township, Weirton, Steubenville, East Liverpool, Aliquippa,
Wellsville, Wellsburg, Robinson Township, Economy, Ambridge,
Coraopolis, Toronto, Beaver, Calcutta, Wintersville, Sewickley,
Ohioville, Mingo Junction, Harmony Township, and Follansbee.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 66 and 67.
Interstate 376 in Pennsylvania between mile markers 33 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4025 8062 4040 8086 4083 8047 4052 8011
TIME...MOT...LOC 1122Z 231DEG 43KT 4039 8067
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TCThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:22 AM EDT | Special Weather Statement | PBZ | Brooke, Hancock | 23 min |
| Aug 7, 12:00 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Marshall, Wetzel | 60 min |
| Aug 7, 12:34 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 41 min |
| Aug 7, 12:57 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 48 min |
| Aug 7, 1:40 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 50 min |
| Aug 7, 1:45 PM EDT | Flash Flood Warning | PBZ | Marion, Wetzel | 3 hr |
| Aug 7, 1:51 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Wetzel | 39 min |
| Aug 7, 2:23 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 34 min |
| Aug 7, 3:21 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Preston | 116 min |
Nearby
Tornado Warnings in West Virginia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.